Massachusetts, 2009

Flood and Hail in Massachusetts, July 1, 2009

July 1, 2009 · NWS BOX · 4 events in 3 counties and zones

A stationary front stretched from Hartford, Connecticut across northern Rhode Island to southeast Massachusetts combined with an upper level disturbance to produce showers and thunderstorms across southern New England. Plenty of moisture was in place across these areas, increasing the chance for heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A stationary front stretched from Hartford, Connecticut across northern Rhode Island to southeast Massachusetts combined with an upper level disturbance to produce showers and thunderstorms across southern New England. Plenty of moisture was in place across these areas, increasing the chance for heavy rain and flooding. A 41 year old man was killed when he was struck by lightning while digging for clams in the tidal flats of Little Pleasant Bay near Orleans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 12:55 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 1, 12:55 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT WED JUL 1 2009

.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES AND ITS ASSOCIATED COLD
FRONT WILL RESULT IN COOLER AND UNSETTLED WEATHER THROUGH AT LEAST
THURSDAY. THIS LOW WILL LIFT NORTHWARD BY FRIDAY BUT ANOTHER UPPER
LOW WILL DROP SOUTHWARD FROM CANADA DURING THE WEEKEND AND EARLY
NEXT WEEK CONTINUING THE THREAT OF SCATTERED SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN AREA OF SHOWERS AND THUNDERSTORMS IS MOVING ACROSS RHODE ISLAND...
EASTERN CONNECTICUT AND SOUTHEASTERN MASSACHUSETTS THIS AFTERNOON.
GRIDS HAVE BEEN UPDATED TO REFLECT THE TRENDS OF THESE SHOWERS AND
THUNDERSTORMS. HAVE HAD A COUPLE OF SEVERE STORMS AND A REPORT OR TWO
OF PENNY SIZED HAIL MAINLY IN SOUTHERN RHODE ISLAND. ALSO...WESTERLY
RHODE ISLAND HAS HAD NEARLY 4 AND A HALF INCHES OF RAIN SO FAR TODAY. HAVE
ADDED SMALL HAIL AND HEAVY RAIN WORDING TO THE WEATHER GRIDS.

MORE INFORMATION TO COME ON THE FORECAST FOR THE REMAINDER OF TODAY
AND TOMORROW AT 4PM.

PREVIOUS DISCUSSION...

A QUASI-STATIONARY FRONT WAS LOCATED FROM ABOUT AT KHFD-KPVD-KPYM
LINE EARLY THIS MORNING. TO THE NORTH OF THE FRONT...LOW CLOUDS
AND FOG PATCHES HAVE FILLED BACK IN EARLY THIS MORNING.

THE QUASI-STATIONARY FRONT WILL NOT MAKE MUCH NORTHERLY PROGRESS
TODAY AS PRIMARY SURFACE LOW PRESSURE REMAINS ACROSS THE GREAT LAKES
REGION. A FAIRLY POTENT SHORT WAVE WILL BE TRACKING NORTHEAST FROM
EASTERN KENTUCKY TODAY. THIS SHORT WAVE SHOULD REACH THE NEW JERSEY
OR DELAWARE COAST THIS AFTERNOON THEN TRACK ACROSS THE AREA BY THIS
EVENING.

REGARDING AVAILABLE FORCING MECHANISMS...FAVORABLE UPPER LEVEL
DIVERGENCE IS NOTED ACROSS THE CONNECTICUT VALLEY THIS AFTERNOON
NEAR THE LEFT FRONT QUADRANT OF AN APPROACHING H25 JET STREAK.
H85 THETA-E RIDGE AXIS AND BEST LOW LEVEL MOISTURE CONVERGENCE IS
CENTERED ACROSS WESTERN MASSACHUSETTS...NORTHERN CONNECTICUT AND
WESTERN RHODE ISLAND THIS AFTERNOON. DECENT ISENTROPIC LIFT SHOULD
DEVELOP AHEAD OF THE APPROACHING SHORT WAVE THIS AFTERNOON. GIVEN
BROAD COLD POOL ALOFT AND ISENTROPIC LIFT IN THE MID LEVELS...SHOULD
SEE SOME ELEVATED CONVECTION THIS AFTERNOON THEN PERHAPS TRANSLATING
EASTWARD AHEAD OF THE SHORT WAVE BY THIS EVENING. PRECIPITABLE WATER
VALUES CLIMB TO AROUND 1.5 G/KG THIS AFTERNOON. RAIN MAY BE LOCALLY
HEAVY ESPECIALLY ACROSS HIGHER TERRAIN SECTIONS OF WESTERN MASSACHUSETTS
AND NORTHERN CONNECTICUT.

GENERALLY LEANED TOWARDS THE NAM AS MODEL OF CHOICE TODAY GIVEN ITS
BETTER LOW LEVEL RESOLUTION AND HANDLING OF THE QUASI-STATIONARY
FRONT. REGARDING THE SEVERE WEATHER THREAT...DEEP LAYER SHEAR SUPPORTS
THE THREAT FOR GUSTY WINDS AND HAIL ALONG WITH HEAVY DOWNPOURS
WITH ANY THUNDERSTORMS. CURRENTLY FEEL THAT THE BEST LOW LEVEL
INSTABILITY WILL REMAIN SOUTHWEST OF THE FORECAST AREA. THEREFORE
HAVE NOT INCLUDED ENHANCED WORDING AT THIS TIME BUT WILL CONTINUE
TO MONITOR.

THERE SHOULD BE A FAIRLY NOTICEABLE TEMPERATURE RANGE AGAIN TODAY
WITH HIGHS ONLY IN THE 60S NORTH...70S SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS SHIFTING FURTHER
EAST TO THE COAST FOR A TIME AS A SHORT WAVE DISTURBANCE DEPARTS
THE AREA. GENERALLY USED SREF POPS WITH SOME MODIFICATIONS.

THURSDAY...THE GREAT LAKES LONG WAVE TROUGH BEGINS TO EJECT NORTHEAST
ALLOWING A COLD FRONT TO CROSS THE AREA. MORE WIDESPREAD RAINFALL
EXPECTED DURING THE DAY WITH GOOD ISENTROPIC LIFT AND MOISTURE
CONVERGENCE ALONG THE FRONT. HAVE LIKELY TO CATEGORICAL POPS ADVERTISED
ACROSS MUCH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT UPPER LOW PRESSURE OVER THE NORTHEAST THROUGH THE FORECAST
PERIOD POINTS TO AN UNSETTLED PERIOD. ONE CLOSED LOW SHIFTS EAST FROM
THE GREAT LAKES FRIDAY...THEN IS REPLACED BY A SECOND UPPER LOW
MOVING EAST ON SATURDAY...FOLLOWED BY A THIRD LOW EARLY NEXT WEEK.
A POOL OF COLD AIR ALOFT ASSOCIATED WITH THESE LOWS WILL KEEP THE
AIRMASS UNSTABLE THROUGH AT LEAST THE WEEKEND.

THURSDAY NIGHT...AS THE FIRST UPPER LOW PUSHES EAST FROM THE GREAT
LAKES...SURFACE LOW PRESSURE PASSES NORTH OF NEW ENGLAND AND SWINGS A
COLD FRONT THROUGH THE REGION. WE CONTINUED A CHANCE OF
SHOWERS/THUNDER OVERNIGHT BUT EXPECT DIMINISHING POPS DURING THE
OVERNIGHT.

FRIDAY...SURFACE LOW AND FRONT LIFT NORTH INTO NORTHERN NEW ENGLAND.
HOWEVER THE UPPER COLD POOL MOVES IN WITH -14C AT 500 MB AND +12C AT
850 MB. THIS INSTABILITY WILL SUPPORT CHANCE POPS FOR SHOWERS/TSTMS
ESPECIALLY DURING THE AFTERNOON.

SATURDAY...ANOTHER UPPER LOW MOVES ACROSS FROM ONTARIO ON SATURDAY.
THIS UPPER LOW BRINGS A REINFORCING SHOT OF COLD AIR ALOFT WITH THE
00Z ECMWF SHOWING A CORE OF -20C AT 500 MB AND -16C DOWN TO PVD AND
HFD. EVEN THE WARMER GFS HAS -14C TO NEAR THE MASS PIKE. A 100 KNOT
JET MOVES AROUND THE BASE OF THE UPPER LOW WITH THE LEFT EXIT REGION
OF THE JET OVER SOUTHERN NEW ENGLAND. AVAILABLE MOISTURE IS LESS
THAN ON WED-FRI BUT ENOUGH TO SUPPORT CHANCE POPS FOR SHOWERS
ESPECIALLY IN NORTHERN MASS AND SOUTHERN NH. WE ARE CONCERNED THAT
OUR POPS FOR SATURDAY MAY BE TOO LIMITED IN AREAL EXTENT. MAIN WINDOW
FOR CONVECTION WOULD BE THE AFTERNOON AND EARLY EVENING.

SUNDAY...UPPER LOW STILL IN VICINITY SUNDAY BUT WITH LESSER AMOUNTS
OF COLD AIR ALOFT AND LESS DYNAMIC SUPPORT. WE KEPT SHOWERS OVER THE
NORTHWEST BUT A DRY FORECAST ELSEWHERE.

MONDAY-TUESDAY...ECMWF HAS AN ELONGATED TROF EXTENDING FROM THE
MARITIMES WHILE THE GFS HOLDS LOW PRESSURE OVER NEW ENGLAND. MUCH
LOWER CONFIDENCE IN FORECAST AT THIS RANGE. WE WENT WITH SLIGHT
CHANCE POPS OVER SOUTHERN NH AND NORTHERN MASS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TODAY...LIFR CEILINGS AND IFR VSBYS WILL PERSIST MUCH OF THE DAY
ACROSS THE KMHT-KBOS-KORH TERMINALS DUE TO LOW CLOUDS AND FOG.
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE MASS
PIKE. SOUTH OF THE MASS PIKE WILL SEE SOME IMPROVEMENT TODAY.
SHOWERS AND THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DEVELOP COULD BRING LOCAL GUSTY WINDS...HEAVY
RAINFALL AND SMALL HAIL.

TONIGHT...WIDESPREAD IFR CONDITIONS EXPECTED TO PERSIST N OF THE
FRONT WITH FOG PATCHES AND LOW CLOUDS REFORMING S OF THE FRONT.
SCATTERED EVENING SHRA/TSRA.

THURSDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AS A COLD
FRONT APPROACHES EXPECT WIDESPREAD IFR CONDITIONS.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

FRIDAY...MAINLY VFR. AREAS OF IFR IN THE MORNING ESPECIALLY OVER THE
CAPE AND ISLANDS AND AT WESTFIELD BUT THIS WILL BURN OFF. SCATTERED
SHOWERS/THUNDERSTORMS IN THE AFTERNOON WITH BRIEF MVFR CONDITIONS.

FRIDAY NIGHT...SHOWERS DIMINISH.  AREAS OF IFR IN FOG OVERNIGHT.

SATURDAY AND SUNDAY...MAINLY VFR. AREAS OF IFR IN FOG EARLY. SCATTERED
MVFR CIGS/VSBYS IN SCATTERED LATE DAY SHOWERS AND
THUNDERSTORMS...MAINLY INTERIOR.

&&

.MARINE...
TODAY...LOW VISIBILITIES IN FOG FROM MERRIMACK RIVER TO CHATHAM MA
SHOULD IMPROVE FOR A TIME THIS AFTERNOON. OTHERWISE WINDS AND SEAS
EXPECTED TO REMAIN BELOW SCA CRITERIA. SHOWERS AND THUNDERSTORMS
BECOMING MORE NUMEROUS LATER THIS AFTERNOON AND EVENING.

TONIGHT...LOW VISIBILITIES IN FOG. SHOWERS AND THUNDERSTORMS. WINDS
AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA.

THURSDAY...SOUTHERLY SWELL COULD ALLOW SEAS TO REACH NEAR 5 FT
ACROSS THE OUTER WATERS DURING THE AFTERNOON. LOW VISIBILITIES IN
FOG DURING THE MORNING. SHOWERS AND THUNDERSTORMS AHEAD OF A COLD
FRONT.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

WINDS GENERALLY BELOW 25 KNOTS THROUGH THE PERIOD. SEAS OF 5 TO 6
FEET MAINLY ON THE OUTER WATERS FRIDAY AND SATURDAY...SUBSIDING
SUNDAY.

&&

.HYDROLOGY...
HYDROLOGY...GIVEN YESTERDAY EVENINGS HEAVY RAINFALL TOTALS IN
FRANKLIN COUNTY MASSACHUSETTS...AND MORE SIGNIFICANT RAINFALL ON THE
WAY DURING THE NEXT 36 HOURS...HAVE DECIDED TO ISSUE A FLASH FLOOD
WATCH ACROSS NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS THROUGH
THURSDAY. PLEASE REFER TO THE LATEST FFABOX FOR DETAILS.

&&

.CLIMATE...
ISSUED A PUBLIC INFORMATION STATEMENT INCLUDING THE A BRIEF MONTHLY
SUMMARY FOR AN UNUSUALLY COOL AND MOIST JUNE. MONTHLY CLIMATE
REPORTS WILL BE CREATED SHORTLY FOR BOS BDL PVD AND ORH.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ002-003.
MA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR MAZ002-003-
     008>011.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...STRAUSS/RLG
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...WTB/STRAUSS
MARINE...WTB/STRAUSS
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jul 1, 3:32 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
432 AM EDT WED JUL 1 2009

CTZ004-MAZ004>007-012>024-026-NHZ011-012-015-RIZ001>008-020845-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
432 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY DENSE FOG MAY REDUCE THE VISIBILITY TO ONE-QUARTER MILE OR
LESS FOR A COUPLE OF HOURS DURING THE MORNING RUSH HOUR. THE AREA
MOST AT RISK IS THE EASTERN COAST OF MASSACHUSETTS.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN THE
AFTERNOON AND EVENING. ALL THUNDERSTORMS PRODUCE LIGHTNING.  SOME OF
THE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AREA AT
GREATEST RISK COVERS THE CONNECTICUT VALLEY...AND ALSO INCLUDES THE
EASTERN SLOPES OF THE BERKSHIRES AND LITCHFIELD HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN DURING THURSDAY AFTERNOON
AND EVENING AND AGAIN ON SATURDAY AFTERNOON AND EVENING. THE MAIN
RISK WILL BE FROM LIGHTNING....BUT HAIL AND STRONG WIND GUSTS WILL
ALSO BE POSSIBLE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002-003-MAZ002-003-008>011-020845-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
432 AM EDT WED JUL 1 2009

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN
THE AFTERNOON AND EVENING. ALL THUNDERSTORMS PRODUCE LIGHTNING. SOME
OF THE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AREA AT
GREATEST RISK COVERS THE CONNECTICUT VALLEY...AND ALSO INCLUDES THE
EASTERN SLOPES OF THE BERKSHIRES AND LITCHFIELD HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN DURING THURSDAY
AFTERNOON AND EVENING AND AGAIN ON SATURDAY AFTERNOON AND EVENING.
THE MAIN RISK WILL BE FROM LIGHTNING....BUT HAIL AND STRONG WIND
GUSTS WILL ALSO BE POSSIBLE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-020845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
432 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF LOCALLY DENSE FOG WILL WILL AFFECT THE EASTERN MASSACHUSETTS
WATERS THIS MORNING...THINNING BY LATE MORNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PATCHY DENSE FOG IS POSSIBLE LATE AT NIGHT AND EARLY MORNING THURSDAY
NIGHT AND FRIDAY NIGHT. SCATTERED THUNDERSTORMS WITH GUSTY WINDS
WILL BE POSSIBLE...MAINLY THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 9:05 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1005 AM EDT WED JUL 1 2009

CTZ004-RIZ003-004-006-011500-
EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
1005 AM EDT WED JUL 1 2009

AT 1004 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 10 MILES SOUTHWEST OF WESTERLY...OR ABOUT 5 MILES
SOUTHEAST OF FISHERS ISLAND...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... WESTERLY...HOPKINTON...RICHMOND
  AND EXETER

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS. DO NOT DRIVE THROUGH FLOODED AREAS.

RLG
Local storm report, Jul 1, 12:15 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
115 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             PORTSMOUTH              41.60N 71.25W
07/01/2009  E0.75 INCH       NEWPORT            RI   NWS EMPLOYEE

&&

AED
Local storm report, Jul 1, 1:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
202 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     FLASH FLOOD      WESTERLY                41.37N 71.81W
07/01/2009                   WASHINGTON         RI   AMATEUR RADIO

            FLOODING ON SCHOOL STREET

1209 PM     FLOOD            WESTERLY                41.37N 71.81W
07/01/2009                   WASHINGTON         RI   AMATEUR RADIO

            SEVERAL STREETS FLOODED

1219 PM     LIGHTNING        WARWICK                 41.70N 71.42W
07/01/2009                   KENT               RI   AMATEUR RADIO

            POLE ON FIRE FEDERAL ROAD

1223 PM     FLOOD            HOPKINTON               41.45N 71.78W
07/01/2009                   WASHINGTON         RI   AMATEUR RADIO

            FLOODING ON TILTON STREET

1233 PM     FLOOD            WEST WARWICK            41.70N 71.52W
07/01/2009                   KENT               RI   AMATEUR RADIO

            FLOODING ON NEWELL RD AND MAIN ST. WATER UP TO CAR
            BUMPERS

1245 PM     LIGHTNING        WEST GREENWICH          41.63N 71.65W
07/01/2009                   KENT               RI   AMATEUR RADIO

            MAN STRUCK BY LIGHTNING ON VICTORY HIGHWAY

1249 PM     FLOOD            WESTERLY                41.37N 71.81W
07/01/2009                   WASHINGTON         RI   AMATEUR RADIO

            MAIN AND SCHOOL STREETS FLOODED WITH NUMEROUS OTHER ROADS
            IMPASSABLE

1251 PM     LIGHTNING        WEST GREENWICH          41.63N 71.65W
07/01/2009                   KENT               RI   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING

1251 PM     LIGHTNING        WEST WARWICK            41.70N 71.52W
07/01/2009                   KENT               RI   AMATEUR RADIO

            *** 2 INJ *** BUS STRUCK BY LIGHTNING WITH MINOR INJURIES
            TO TWO PEOPLE

1252 PM     LIGHTNING        COVENTRY                41.68N 71.65W
07/01/2009                   KENT               RI   AMATEUR RADIO

            HOUSE HIT BY LIGHTNING ON SLOCAM ROAD

1255 PM     LIGHTNING        WEST GREENWICH          41.63N 71.65W
07/01/2009                   KENT               RI   AMATEUR RADIO

            TREE DOWN ON FOSTER ROAD

1258 PM     FLASH FLOOD      MIDDLETOWN              41.57N 71.30W
07/01/2009                   NEWPORT            RI   AMATEUR RADIO

            TRAFFIC BEING DIVERTED ON CODDINGTON HIGHWAY DUE TO
            FLOODING

1258 PM     LIGHTNING        ATTLEBOROUGH            41.93N 71.30W
07/01/2009                   BRISTOL            MA   AMATEUR RADIO

            HOUSE STRUCK BY LIGHTNING

0105 PM     HAIL             PORTSMOUTH              41.60N 71.25W
07/01/2009  E0.75 INCH       NEWPORT            RI   NWS EMPLOYEE

&&

AED
Special weather statement, Jul 1, 1:11 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
211 PM EDT WED JUL 1 2009

CTZ002-011915-
HARTFORD CT-
211 PM EDT WED JUL 1 2009

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM 19 MILES WEST OF WATERBURY TO
4 MILES NORTHWEST OF MERIDEN...MOVING NORTH AT 15 MPH.

TORRENTIAL RAINFALL WILL ACCOMPANY THESE STORMS. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR ARE LIKELY.

* SOME LOCATIONS AFFECTED INCLUDE... BERLIN...PLAINVILLE...BRISTOL...
  NEW BRITAIN...NEWINGTON...FARMINGTON...BURLINGTON...WEST
  HARTFORD...HARTFORD...AVON...CANTON...BLOOMFIELD...WINDSOR AND
  SIMSBURY

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
WILL CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.  DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

FIELD

The radar

The Boston radar (KBOX), 36 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood, 1 lightning. Local standard time, as filed.

Flood, Bristol

When
July 1, 1:31 PM EST to 4:00 PM EST
Where
Bristol County, 1.06 mi NE of North Dartmouth to 0.67 mi W of New Bedford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.661, -70.956

Portions of Route 18, Acushnet and Wamsutta Streets, and numerous other streets in New Bedford were closed due to flooding. In Dartmouth, two to two and a half feet of water inundated the area near Longfellow Street and Lexington Avenue.

Hail, Plymouth

When
July 1, 2:20 PM EST
Where
Plymouth County, Carver
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.880, -70.770

Hail, Barnstable

When
July 1, 3:30 PM EST
Where
Barnstable County, 0.69 mi N of Yarmouth
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.710, -70.230

Penny sized hail mixed with smaller hail.

Lightning, Barnstable

When
July 1, 4:30 PM EST
Where
Barnstable County, 4 mi SE of Orleans
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.739, -69.945

A 41 year old man was out digging for quahogs (clams) on the tidal flats of Little Pleasant Bay, a quarter mile east of Sipsons Island when he was struck by lightning and killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Barnstable2009-07-0141MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186467, 186468, 186469, 186472.